Although intravenous use of radiocontrast media (RCM) for a variety of radiographic procedures is generally safe, clinically significant acute hypersensitivity reactions still occur in a significant percentage of patients. The mechanism of these anaphylactoid, or "pseudoallergic," reactions is complex, involving complement activation, direct degranulation of mast cells and basophils, and modulation of enzymes and proteolytic cascades in plasma. In this review, basic information on different RCMs and their reactogenicity is summarized and updated, and the prevalence, pathomechanism, prediction, prevention, treatment, and economic impact of hypersensitivity reactions are discussed. Particular attention is paid to the in vitro and in vivo evidence supporting complement activation as an underlying cause of RCM reactions.
ASJC Scopus subject areas
- Immunology and Allergy
- Pulmonary and Respiratory Medicine